Posted: September 1, 2011, 5. a.m. EDT
Q: I have a ferret, one of three, that died unexpectedly. He was 6 years old. My wife was concerned that he might have gotten into some chocolate or peanut butter. Is it possible that this is could have killed our ferret?
A: I am sorry to hear about your ferret. Sometimes it may look like a ferret has died unexpectedly but, in reality, ferrets are so stoic that they may hide disease for an extended period of time. So, when the ferret dies, the death may appear sudden without any evidence of a prior disease process. The reality might be that the death came after a chronic illness that was never evident or obvious or diagnosed.
But we do know that chocolate can cause disease, even fatalities, in pets that inadvertently eat or are intentionally fed chocolate candies. There is a compound in chocolates, theobromine, that we think is the cause of toxicity for dogs — and it is not wrong to assume that this same compound can be toxic to ferrets. When dogs ingest enough chocolate to get sick they usually show obvious signs of illness, such as vomiting and diarrhea, tremors and even seizures.
Unlike chocolate, there are no known immediate toxins in peanut butter that would lead to the death of a ferret. If this was a "natural" brand of peanut butter with no preservatives, then possibly bacteria or a fungus was growing in the peanut butter that could eventually lead to death. It is certainly unhealthy to feed peanut butter to ferrets, because it has more carbohydrates than we recommend for ferrets and there could be a very high sugar content, depending on the brand of peanut butter. If there were large pieces of peanuts in this brand of peanut butter, theoretically, these could have caused a gastrointestinal blockage.
Because your ferret did not show any signs of some of the possible illnesses caused by either chocolate or peanut butter, it is more likely that a chronic disease was present in your ferret that was never diagnosed. When your ferret could no longer compensate, he succumbed to this disease.
See all Ask The Doc questions and answers»